Utah, 2016Winter Weather in Utah, March 22 to 23, 2016
March 22 to 23, 2016 · NWS GJT · 1 event in 1 county or zone
A moist Pacific storm system and associated cold front moved across the region and produced significant snowfall in the eastern Uinta Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist Pacific storm system and associated cold front moved across the region and produced significant snowfall in the eastern Uinta Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 22, 6:59 AM MST, 1 minute earlier.
Area forecast discussion, Mar 22, 6:59 AM MST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
759 AM MDT TUE MAR 22 2016
.UPDATE...
ISSUED AT 756 AM MDT TUE MAR 22 2016
UPDATED THE WINTER WEATHER ADVISORY IN THE CENTRAL COLORADO RIVER
BASIN TO BEGIN AFTER THE RED FLAG ENDS...AT 9 PM. SO WE ENVISION
GUSTY WARM AND DRY THERE UNTIL IT BECOMES GUSTY COLD AND WET...
AGAIN AROUND 9 PM FOR THAT TRANSITION. YES...IT IS ONE OF THOSE
SPRING DAYS.
UPDATE ISSUED AT 725 AM MDT TUE MAR 22 2016
THE 06Z MAV GUIDANCE HAS COME IN MUCH DRIER AND WARMER FOR THIS
MORNING IN PRE-FRONTAL CONDITIONS. THIS FITS MUCH BETTER WITH
CURRENT CONDITIONS. BASED ON THIS HAVE UPDATED THE RED FLAG
WARNING TO INCLUDE THE WEST CENTRAL COLORADO ZONES WHERE FUELS ARE
ALSO CRITICAL. OTHERWISE THE WINTER HIGHLIGHTS LOOK IN GOOD SHAPE.
THE CRAIG AREA MAY NEED AN UPGRADE TO A WINTER STORM WARNING WITH
THE OVERNIGHT MODELS PRODUCING WELL OVER 6 INCHES IN THE YAMPA
RIVER BASIN.
&&
.SHORT TERM...(TODAY THROUGH TUESDAY NIGHT)
ISSUED AT 428 AM MDT TUE MAR 22 2016
BIG CHANGES TO THE RECENT WEATHER PATTERN WILL BE OCCURRING TODAY
AS A MIXED BAG OF ACTIVITY MOVES INTO THE REGION. SOUTHWEST WINDS
HAVE ALREADY SIGNIFICANTLY INCREASED EARLY THIS MORNING KEEPING
MANY VALLEYS IN WESTERN COLORADO NEAR 60 DEGREES. TODAY/S LOW WILL
BE REACHED TONIGHT AFTER THE COLD FRONT HAS PASSED
THROUGH...DEFINITELY NOT THIS MORNING. THOUGH SOME DECOUPLING
HAPPENED FOR A FEW HOURS OVERNIGHT...IT WAS SHORT LIVED AND LOOKS
LIKE THE WIND IS HERE TO STAY TODAY. THE LAYER OF HIGH CLOUDS
CURRENTLY ON SATELLITE WILL MOVE EAST EARLY THIS MORNING AND LEAVE
MID TO LOWER LEVEL MOISTURE IN ITS PLACE AS LARGE SCALE ASCENT
AHEAD OF AND ALONG THE COLD FRONT REACHES EASTERN UTAH AND WESTERN
COLORADO. A NICE SURFACE TROUGH SHOWS UP ON SFC ANALYSIS ACROSS
CENTRAL UTAH. FROPA STILL ON TRACK FOR THIS AFTERNOON WITH
THUNDERSTORMS POSSIBLE ALONG THE FRONT AS SEEN IN
IDAHO...NEVADA...AND WYOMING YESTERDAY.
SOME CHANGES TO HILIGHTS TODAY AS THE LATEST MODEL RUNS INDICATE
SIGNIFICANT MOISTURE ALONG THE NORTH CENTRAL COLORADO MOUNTAINS
AND 30 TO 40 MPH WINDS WHICH WILL CAUSE SIGNIFICANT BLOWING SNOW
AND SLIGHTLY HIGHER SNOWFALL AMOUNTS THAN WE WERE EXPECTING
INITIALLY. ALSO ADDED ZONE 8 FROM GLENWOOD SPRINGS EAST TO AN
ADVISORY EXPECTING RAIN TO CHANGE OVER TO SNOW PRETTY RAPIDLY OVER
THIS HIGH USAGE AREA OF I-70 AND ACCUMULATING 2 TO 5 INCHES BY
WEDNESDAY MORNING. THE TWO AREAS I HAVE UNADDRESSED CONCERNS
ABOUT ARE ZONES 1 AND 2...ESPECIALLY THE CRAIG AREA. ZONE 1 MAY
NEED A LOW END ADVISORY BUT WANT TO SEE HOW QUICKLY TEMPS DROP
BEHIND THE FRONT FIRST AND THE MOISTURE TRACK. NEWEST MODEL RUNS
ARE REALLY POUNDING EASTERN MOFFAT COUNTY EARLY WEDNESDAY SO AM
CONCERNED 4 TO 7 INCHES COULD BE WELL EXCEEDED BY WED. THE RECENT
WARM TEMPS WILL BE A DECIDING FACTOR FOR HOW MUCH SNOW DOES
ACCUMULATE IN THESE RECENTLY WARMER VALLEY LOCATIONS. WILL KEEP
FOR FUTURE SHIFTS TO FIGURE OUT AS THE STORM DEVELOPS TODAY. AS
USUAL...THESE SPRING STORMS ARE VERY DIFFICULT TO FORECAST AMOUNTS
DUE TO THE CONVECTIVE NATURE OF SHOWERS. BY THIS
EVENING...THE FRONT SHOULD REACH THE DIVIDE AND SNOW WILL HAVE
STARTED ALL THE WAY EAST TO THE DIVIDE. MODERATE TO HEAVY SNOW
WILL FALL ACROSS NORTHWEST COLORADO TONIGHT AND INTO EARLY
WEDNESDAY.
ADDED WIND ADVISORIES TO THE FOUR CORNERS VALLEYS OF SE UTAH AND
SW COLORADO FOR TODAY AS A 100 KT UPPER LEVEL JET SWIPES THE FOUR
CORNERS THIS AFTERNOON. LAV GUIDANCE INDICATING SUSTAINED WINDS OF
30+MPH ALONG THESE VALLEYS THROUGH THE EVENING.
.LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 351 PM MDT MON
MAR 21 2016
THIS STORM SYSTEM WILL CROSS INTO THE HIGH PLAINS AFTER MIDNIGHT
WHERE IT WILL DEEPEN CONSIDERABLY. AS A RESULT MOISTURE WILL BE
WRAPPING BACK AROUND TO OUR NORTH AND DROPPING THROUGH OUR
NORTHERN CWA ON WEAKENING UPGLIDE THROUGH EARLY MORNING HOURS ON
WEDNESDAY. THIS ILL DEFINED TROWAL LOOKS TO HAVE THE MOST IMPACT
ON OUR NORTHERN DIVIDE MOUNTAINS WEDNESDAY MORNING WITH ONLY WEAK
ASCENT EXPECTED ELSEWHERE THROUGH THE DAY. WITH NORTHERLY FLOW
IN PLACE EXPECT OROGRAPHIC SHOWERS TO FAVOR NORTH FACING SLOPES.
DRIER AIR FILTERS SOUTHWARD THROUGH THE DAY AND WILL BEGIN TO CUT
THE SHOWERS OFF FROM NORTH TO SOUTH THROUGH SUNSET. STILL SOME
UNCERTAINTY ON PTYPE IN THE CENTRAL HIGH VALLEYS AND RELATED
IMPACTS AND WHETHER MOISTURE AND LIFT WILL IMPACT THE NORTHERN SAN
JUANS ENOUGH FOR WINTER HIGHLIGHTS. WILL CONTINUE TO MONITOR THIS
THREAT THIS EVENING. OTHERWISE WEDNESDAY WILL BE COOLER THAN
NORMAL AND POSSIBLY THE COOLEST DAY IN THIS FORECAST CYCLE.
SCATTERED SNOW SHOWERS RETREAT TO THE NORTHERN MOUNTAINS
WEDNESDAY EVENING WITH DRYING CONDITIONS ELSEWHERE AS WE GO INTO A
PERIOD OF NORTHWEST FLOW. THIS WILL ALLOW A FEW WEAK WAVES TO WORK
ACROSS THURSDAY AND FRIDAY...KEEPING OROGRAPHIC SNOW SHOWERS IN
PLACE OVER THE PARK AND GORE RANGES AND THE FLAT TOPS.
OTHERWISE...DRY CONDITIONS ARE EXPECTED WITH LOCALLY BREEZY
CONDITIONS THURSDAY AFTERNOON AND AGAIN FRIDAY. STRONGER WAVE DIGS
SOUTH ACROSS THE EASTERN GREAT BASIN FRIDAY NIGHT AND SATURDAY.
THIS WILL DRAG MOISTURE BACK ACROSS MUCH OF THE FORECAST AREA WITH
LAPSE RATES STEEPENING ONCE AGAIN. THIS WILL BRING MORE WIDESPREAD
SHOWERS WITH SNOW LEVELS EXPECTED TO DROP TOWARD THE LOWER VALLEY
FLOORS. THIS SYSTEM EXITS SATURDAY EVENING WITH QUICK BUMP IN
HEIGHTS MOVING IN WITH SHRTWV RIDGING WORKING EAST ON SUNDAY.
TEMPERATURES CLIMB BACK TO MORE NORMAL VALUES THURSDAY AND FRIDAY
...THEN DROP BACK BELOW SEASONAL NORMS FOR SATURDAY BEFORE
REACHING FOR NORMAL ONCE AGAIN AS WE CLOSE OUT THE WEEKEND.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 428 AM MDT TUE MAR 22 2016
SOME TAF SITES ARE STRUGGLING BETWEEN STRONG SOUTHWEST WINDS
MIXING OUT VERSUS THE LOWER ATMOSPHERE BECOMING DECOUPLED. MECHANICAL
TURBULENCE AND LLWS DEFINITELY POSSIBLE FOR SEVERAL TAF SITES THIS
MORNING.
WINDS WILL CONTINUE TO INCREASE THIS MORNING AS A COLD FRONT
ASSOCIATED WITH THE PACIFIC SYSTEM SWEEPS INTO NORTHEAST UTAH.
THESE STRONG WINDS WILL REMOVE SHEAR BUT WILL INCREASE MECHANICAL
TURBULENCE AS WIND MIXES DOWN TO VALLEY FLOORS BEFORE 18Z.
MEANWHILE...SNOW SHOWERS WILL DEVELOP OVER THE EASTERN UINTA
MOUNTAINS RESULTING IN AREAS OF OBSCURATION OVER THIS RANGE
THROUGH THE AFTERNOON...WITH SHOWERS SPREADING EAST/SOUTHEAST
ACROSS FIRST NW CO...THEN SOUTHWARD. SNOW WILL LOWER INTO THE
VALLEYS THIS EVENING. WIDESPREAD PRECIPITATION AND LOW CIGS ARE EXPECTED
ACROSS MUCH OF THE REGION BY 06Z TONIGHT.
&&
.FIRE WEATHER...
ISSUED AT 725 AM MDT TUE MAR 22 2016
FUELS ARE PRIMED FOR BURNING IN COLORADO FIRE ZONE 207...AND
SOUTHWEST WINDS WILL GREATLY INCREASE THIS AFTERNOON AS A STRONG
COLD FRONT ADVANCES TOWARD WESTERN COLORADO. THE WEST CENTRAL COLORADO
ZONES OF 203 AND 205 ARE ALSO CRITICAL BELOW 7500 FEET. A RED
FLAG WARNING IS IN EFFECT FROM 11 AM THROUGH 9 PM TUESDAY FOR
SOUTHWESTERN COLORADO FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY.
ZONES 203 AND 205 ARE ALSO IN RED FLAG WARNING BELOW 7500 FEET
FROM 11 AM THROUGH 9 PM. CRITICAL FIRE WEATHER CONDITIONS ARE
FORECAST TO OCCUR AND ANY FIRE IGNITIONS COULD SPREAD RAPIDLY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
COZ021>023.
RED FLAG WARNING FROM 11 AM THIS MORNING TO 9 PM MDT THIS
EVENING FOR COZ203-205-207.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MDT
WEDNESDAY FOR COZ009-010-012.
WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 PM MDT
WEDNESDAY FOR COZ004-013.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 3 PM MDT
WEDNESDAY FOR COZ002-005.
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 PM MDT
WEDNESDAY FOR COZ008.
UT...WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
UTZ022.
WINTER WEATHER ADVISORY FROM NOON TODAY TO NOON MDT WEDNESDAY
FOR UTZ023.
&&
UPDATES...JOE
SHORT TERM...JAM
LONG TERM...JDC
AVIATION...TGJT
FIRE WEATHER...TGJTHazardous weather outlook, Mar 22, 3:31 AM MST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
431 AM MDT TUE MAR 22 2016
COZ001>014-017>023-UTZ022>025-027>029-231045-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
431 AM MDT TUE MAR 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
COLORADO...SOUTHWEST COLORADO...WEST CENTRAL COLORADO...EAST
CENTRAL UTAH...NORTHEAST UTAH AND SOUTHEAST UTAH.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL BRING STRONG WINDS AND PRECIPITATION TO THE
REGION BEGINNING TODAY. SIGNIFICANT SNOWFALL AND BLOWING SNOW ARE
EXPECTED ACROSS THE NORTHWEST AND WEST CENTRAL COLORADO MOUNTAINS
TONIGHT THROUGH WEDNESDAY NIGHT. RAIN WILL CHANGE OVER TO SNOW IN
MANY VALLEYS OF WESTERN COLORADO TONIGHT. THE FOUR CORNERS VALLEYS
WILL REMAIN DRY BUT WINDY THROUGHOUT TODAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ADDITIONAL SNOWFALL IS POSSIBLE WITH A SECOND WEATHER SYSTEM AT
FRIDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Weather, Eastern Uinta Mountains
- When
- March 22, 7:00 AM MST to March 23, 3:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 10 inches were measured across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Kansas, March 22 to 29, 2016$60 million · 2 events
- Blizzard and Winter Storm in Wyoming, March 22 to 23, 201634 events
- High Wind and Strong Wind in New Mexico, March 22 to 23, 2016$15,000 · 71 kt wind · 17 events
- Blizzard and Winter Storm in Colorado, March 22 to 23, 201652 kt wind · 19 events
- Winter Weather in Colorado, March 22 to 24, 201612 events
- Dust Storm and High Wind in Arizona, March 22, 201673 kt wind · 11 events
- Strong Wind in Missouri, March 22, 2016$9,000 · 9 events
- Wildfire in Texas, March 22, 20161 injured · 1 event
- Strong Wind in Illinois, March 22, 2016$6,000 · 6 events
- Blizzard and Winter Storm in Nebraska, March 22 to 23, 20166 events
- High Wind in California, March 22, 201674 kt wind · 5 events
- High Wind in Texas, March 22 to 23, 201664 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668515.